Tennessee, 2013

Flash Flooding and Hail in Tennessee, April 26 to 27, 2013

April 26 to 27, 2013 · NWS MEG · 5 events in 4 counties and zones

An upper level disturbance produced showers and thunderstorms during the afternoon and evening hours of April 26, 2013. Small hail and flash flooding occurred over parts of West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance produced showers and thunderstorms during the afternoon and evening hours of April 26, 2013. Small hail and flash flooding occurred over parts of West Tennessee. During the early morning hours of April 27, 2013 another upper level disturbance combined with an approaching warm front to produce additional showers and thunderstorms and isolated flash flooding across West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 26, 4:13 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 26, 4:13 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT FRI APR 26 2013

.UPDATE...
UPDATED TO INCREASE RAIN CHANCES CURRENT THROUGH 10PM ACROSS THE
NORTH.

&&

.DISCUSSION...

EAST...WEST BAND OF HEAVIER SHOWERS AND STORMS IS LIKELY TO
CONTINUE ACROSS THE NORTHERN MIDSOUTH COUNTIES...NEAR THE 850MB
UPPER FRONT THROUGH EARLY EVENING. RAINFALL AMOUNTS IN THIS REGION
COULD EASILY EXCEED ONE INCH THROUGH 10PM...ALONG WITH A FEW
STORMS CAPABLE OF PRODUCING SMALL HAIL. HAVE UPDATED THE LATE
AFTERNOON AND EVENING FORECAST ACCORDINGLY.

JAB

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT FRI APR 26 2013/

DISCUSSION...20Z SURFACE ANALYSIS PLACES A 1029 MB RIDGE OF HIGH
PRESSURE OVER THE OHIO VALLEY WITH A SURFACE LOW CENTERED OVER THE
TEXAS PANHANDLE. A WARM FRONT EXTENDS SOUTHEAST FROM THE SURFACE
LOW ACROSS EAST/NORTHEAST TEXAS INTO LOUISIANA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS HAVE OCCURRED ACROSS THE MID SOUTH TODAY
IN ASSOCIATION WITH A MID LEVEL SHORTWAVE TROUGH. TEMPERATURES AS
OF 3 PM CDT RANGE FROM THE LOWER 70S ACROSS NORTHEAST
MISSISSIPPI...AND 50S TO LOWER 60S ELSEWHERE. STRONG TO SEVERE
THUNDERSTORM POTENTIAL ON SATURDAY IS THE PREDOMINANT CHALLENGE IN
THIS AFTERNOON/S FORECAST.

SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...A COMPLEX OF SHOWERS AND
THUNDERSTORMS CURRENTLY MOVING ACROSS THE MID SOUTH LATE THIS
AFTERNOON ACROSS NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...WEST TENNESSEE AND NORTH MISSISSIPPI WILL MOVE EAST OF
THE MID SOUTH BY EARLY THIS EVENING. ADDITIONAL RAIN SHOWERS ARE
EXPECTED TO DEVELOP ACROSS THE MID SOUTH TONIGHT...ESPECIALLY
OVERNIGHT AS ISENTROPIC ASCENT AND A WARM FRONT BEGINS TO APPROACH
THE MID SOUTH. CONFIDENCE FOR THUNDERSTORMS TONIGHT REMAINS LOW
AND WILL NOT INCLUDE IN FORECAST AT THIS TIME.

SHORT TERM MODELS INDICATE A SURFACE LOW WILL MOVE FROM THE
SOUTHERN PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY BY SATURDAY
AFTERNOON/EVENING. A 70 KT 300 MB UPPER LEVEL JET STREAK AND 35 KT
850 MB LOW LEVEL JET WILL MOVE ACROSS THE REGION SATURDAY INTO
SATURDAY NIGHT. INCREASING INSTABILITY WITH SURFACE BASED CAPE
VALUES APPROACHING 2000 J/KG...SUFFICIENT SHEAR WITH 0-6 KM BULK
SHEAR VALUES BETWEEN 35 TO 50 KTS...AND MODERATELY STEEP MID LEVEL
LAPSE RATES MAY RESULT IN THE DEVELOPMENT OF A FEW STRONG TO
SEVERE THUNDERSTORMS ACROSS THE MID SOUTH SATURDAY AFTERNOON INTO
SATURDAY EVENING...MAINLY ACROSS EAST ARKANSAS AND NORTH
MISSISSIPPI. THE MAIN THREATS WILL BE DAMAGING WINDS AND PERHAPS
LARGE HAIL WITH ANY THUNDERSTORMS THAT BECOME SEVERE. A LIMITING
FACTOR WITH THE STRONG/SEVERE THUNDERSTORM POTENTIAL ON
SATURDAY/SATURDAY NIGHT WILL BE THE AMOUNT OF INSTABILITY
AVAILABLE...ESPECIALLY IF CLOUD COVER REMAINS PREVALENT ACROSS THE
FORECAST AREA. CONSEQUENTLY...WILL CONTINUE TO KEEP STRONG/SEVERE
MENTION IN THE HAZARDOUS WEATHER OUTLOOK FROM THE PREVIOUS SHIFT.
NONETHELESS...EVENING/MIDNIGHT SHIFTS WILL CONTINUE TO MONITOR
SHORT TERM CONVECTIVE TRENDS AFTER THE 00Z MODEL DATA ARRIVES
LATER TONIGHT.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL GRADUALLY BEGIN TO
SUBSIDE SUNDAY AND SUNDAY NIGHT AS THE SURFACE LOW MOVES EAST OF
THE LOWER MISSISSIPPI VALLEY. RAIN FREE WEATHER WILL RETURN FOR
MONDAY AND MONDAY NIGHT.

LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z LONG TERM MODELS
INDICATE MOISTURE WILL BEGIN TO INCREASE ONCE AGAIN ACROSS
PORTIONS OF NORTH MISSISSIPPI TUESDAY AND TUESDAY NIGHT AS AN
UPPER LEVEL LOW BEGINS TO DEVELOP ACROSS THE REGION. AT THE SAME
TIME...AN UPPER LEVEL TROUGH IS EXPECTED TO MOVE ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH A CUT OFF LOW
DEVELOPING ACROSS THE MISSISSIPPI VALLEY. LONG TERM MODELS ARE
HAVING DIFFICULTIES RESOLVING THE UPPER LEVEL SYNOPTIC FEATURES
AND THUS KEPT LOWER POPS BEYOND THURSDAY UNTIL MODELS COME INTO
BETTER AGREEMENT.

&&

.AVIATION...
18Z TAFS

COMPLEX OF SHRA/TSRA WAS ADVANCING EAST ACROSS AR AT MIDDAY.
EMBEDDED TSRA WAS NOT PARTICULARLY ROBUST WITH RESPECT TO RADAR
REFLECTIVITY...BUT GOES IR IMAGERY SHOWED COLD CLOUD TOPS AND
LIGHTNING DETECTION NETWORK SHOWED A FAIR AMOUNT OF CLOUD TO
GROUND STRIKES.

ONCE THE AFTERNOON SHRA/TSRA COMPLEX LIFTS OUT...SURFACE HEATING WANES
AND THERE SHOULD BE A LULL IN TSRA...IF NOT SHRA... BEHIND THE
DEPARTING WEAK DISTURBANCE. FOR THIS REASON...DID NOT EXTEND THE
TS MENTION AS DEEP INTO THE EVENING HOURS AS WAS DEPICTED IN THE
CCFP. WILL CONTINUE TO MONITOR.

SHRA/TSRA CHANCES AND ASSOCIATED MVFR/IFR SHOULD RAMP UP CONSIDERABLY
OVERNIGHT... WITH THE APPROACH OF A STRONGER UPPER LEVEL DISTURBANCE.
RICH LOW LEVEL GULF MOISTURE WILL BE IN MUCH BETTER SUPPLY THAN IT
WAS AT MIDDAY FRIDAY.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  74  58  73 /  70  80  50  30
MKL  52  71  56  72 /  80  90  60  30
JBR  55  71  55  71 /  80  90  40  10
TUP  55  73  62  74 /  60  80  60  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 26, 2:19 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
319 AM CDT FRI APR 26 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
319 AM CDT FRI APR 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO POSSIBLY SEVERE STORMS ARE POSSIBLE SATURDAY
AFTERNOON INTO THE EVENING HOURS ACROSS PORTIONS OF EAST CENTRAL
ARKANSAS AND MUCH OF NORTH MISSISSIPPI. THE MAIN THREAT FROM THESE
STORMS WOULD BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Memphis radar (KNQA), 52 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Lauderdale

When
April 26, 4:55 PM CST to 5:00 PM CST
Where
Lauderdale County, Ripley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.730, -89.550

Flash Flood, Crockett

When
April 26, 7:30 PM CST to 9:30 PM CST
Where
Crockett County, Friendship to Elizabeth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.920, -89.230

Heavy rain produced flash flooding across Crockett County. Many roads including some sate highways were flooded with up to two feet of water.

Flash Flood, Madison

When
April 26, 9:20 PM CST to 10:20 PM CST
Where
Madison County, Jackson to 3.1 mi NNW of Jackson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.620, -88.830

Heavy rain resulted in flash flooding across parts of Jackson. There was flooding along portions of Christmasville Road and at the corner of Skyline Drive and Summar Drive near the Jackson-Madison County General Hospital.

Flash Flood, Tipton

When
April 27, 5:15 AM CST to 6:15 AM CST
Where
Tipton County, 0.69 mi SSE of Brighton Cates Arpt to 1.27 mi NE of Brighton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.492, -89.723

Heavy rain produced flash flooding in Brighton. Old Highway 51 was covered with eight to ten inches of water near the Brighton Elementary School. Other roads in Tipton County also were covered by several inches of water.

Flash Flood, Madison

When
April 27, 6:50 AM CST to 7:50 AM CST
Where
Madison County, 0.14 mi SE of Bemis to 0.4 mi SSE of Bemis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.578, -88.829

Heavy rain produced flash flooding in Jackson making A Street and North Kentucky Street impassable.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447735, 447982, 447736, 447737, 447738.